Pennsylvania, 2008

Hail and Damaging Winds in Pennsylvania, June 23, 2008

June 23, 2008 · NWS CTP · 3 events in 1 county or zone

Isolated severe thunderstorms affected a small portion of south-central Pennsylvania during the evening hours. Large hail and wind damage was reported in Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Isolated severe thunderstorms affected a small portion of south-central Pennsylvania during the evening hours. Large hail and wind damage was reported in Adams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 23, 2:50 PM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 23, 2:50 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 PM EDT MON JUN 23 2008

.SYNOPSIS...
AN UPPER LOW/TROUGH OVER THE GREAT LAKES AND OHIO VALLEY WILL
SLIDE EASTWARD TONIGHT AND TUESDAY. SHOWERS AND THUNDERSTORMS ARE
LESS LIKELY TOMORROW...HOWEVER A FEW MAY FORM ACROSS THE NORTH. A
WEAK RIDGE OF HIGH PRESSURE AT THE SURFACE WILL COVER MOST OF THE
EASTERN U.S. ON WEDNESDAY BRINGING DRY WEATHER. TEMPERATURES
SHOULD BE NEAR NORMAL TUESDAY AND THEN SHOULD WARM SLIGHTLY THE
REMAINDER OF THE WEEK. THE NEXT CHANCE OF PRECIP COMES THURSDAY-
SATURDAY WHERE SCATTERED STORMS ARE POSSIBLE EACH DAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WATER VAPOR IMAGERY SHOWS INCREASING MID-LEVEL MOISTURE ASSOCIATED
WITH SHORTWAVES APPROACHING FROM THE WEST. THIS IS KICKING OFF THE
FIRST/NEAREST SHRA/TSRA OF THE DAY ACROSS OHIO AND WESTERN PA.
CURRENT MIXED LEVEL CAPES GENERALLY BETWEEN 500-1000 J/KG ACROSS
THE STATE...MORE THAN SUFFICIENT TO ALLOW STORMS TO MAINTAIN
THEMSELVES AS THEY MOVE INTO OUR AREA. THEREFORE EXPECTING THE
STORMS TO MOVE EAST AND EXPAND IN COVERAGE THROUGH THIS EVENING.

DEEP LAYER SHEAR IS CURRENTLY MODERATE TO STRONG OVER CENTRAL AND
EASTERN PA WITH 50KTS OF 0-6KM SHEAR. CURRENT INHIBITING FACTOR IS
LACK OF A LIFTING MECHANISM IN THE UNFAVORABLE JET STREAK QUADRANT
AND DRY AIR ALOFT AROUND 800 MB...HOWEVER THESE WILL BE REMEDIED WITH
THE APPROACHING SHORTWAVE. THE MAIN FACTOR AGAINST SEVERE WEATHER
IS THAT BY THE TIME THIS SHORTWAVE ARRIVES THE BEST SHEAR WILL BE
EAST OF OUR AREA. HOWEVER THE NEXT FEW HOURS APPEARS BEST FOR ANY
POSSIBLE PULSE SEVERE WEATHER AS THE SHORTHWAVE WILL MOISTEN UP
THE MID- LEVELS AND PROVIDE LIFT WHILE SHEAR WILL REMAIN
MODERATE. THE BEST THREAT APPEARS TO BE ACROSS OUR WESTERN AND
CENTRAL ZONES.

THE SHEAR QUICKLY LOWERS EARLY THIS EVENING BUT STILL REMAINS
MODERATE WITH 30KTS EXPECTED. SO STILL THINK A FEW STORMS MAY
APPROACH SEVERE LIMITS THIS EVENING AS THE STORMS MOVE EAST
THROUGH CENTRAL AREAS. AREAS FURTHER EAST WILL HAVE TO WAIT TO
LATER THIS EVENING TO SEE ANY PRECIP IF THEY SEE ANY AT ALL. THE
STORMS MOVING EAST SHOULD BEGIN TO WEAKEN WITH LOSS OF DAYTIME
HEATING BUT AN INTENSIFYING UPPER LEVEL JET MAY IGNITE MORE STORMS
ACROSS OUR FAR SOUTHEASTERN ZONES LATE THIS EVENING. THESE SHOWERS
AND STORMS WILL LIKELY FORM IN THE RIGHT ENTRANCE REGION OF THIS
JET...BUT IT APPEARS THAT THIS FAVORTABLE AREA MAY BE JUST EAST
OF OUR ZONES.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
WILL KEEP MENTION OF PATCHY FOG IN THE MORNING GRIDS WITH
MOISTURE HIGH AND SOME CLEARING POSSIBLE...ESPECIALLY WHERE IT
RAINS THIS EVENING. OTHERWISE THE FIRST HALF OF TUE SHOULD BE
QUIET.

THE AFTERNOON WILL AGAIN BRING SCT SHRA/TSRA...MAINLY OVER THE NE
PORTION OF THE CWA AND TAPERING OFF TO SLIGHT CHANCE TO THE S AND
W. THE COLD POOL WILL BE OVER THIS REGION...SO THERE MAY EVEN BE
SOME SMALL HAIL IN A FEW STORMS.

DYNAMICS MOVE EAST TUE NIGHT AND A QUIET NIGHT SHOULD BE IN STORE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
WED THROUGH FRI WILL BRING ZONAL FLOW ALOFT WHILE SURFACE HIGH
PRESSURE HANGS OVER THE MID ATLANTIC REGION. A WARM FRONT WILL
SLIP IN FROM THE OHIO VALLEY THU INTO FRI...BRINGING NEXT CHANCE
FOR SHOWERS/TSTORMS...POSSIBLY AS EARLY AS LATE WED NIGHT IN FOR
FORM OF AN MCS. SCATTERED TSTMS WILL BE AROUND THU INTO FRI AS WE
SLIP INTO WARM SECTOR AHEAD OF APPROACHING SYSTEM.

WRAPPED UP SYSTEM MOVES IN FOR THE WEEKEND WITH SLOW MOVING SEMI-
OCCLUDED COLD FRONT WELL OUT AHEAD OF MAIN UPPER LOW ON SAT. THIS
WILL KEEP THE SEEMINGLY ENDLESS RUN OF DAILY CHANCE/SCATTERED
TSTMS IN THE FORECAST SAT INTO SUN. PWATS INCREASE DURING THIS
PERIOD AND COULD EVEN SEE SOME SHOWERS CONTINUE THROUGH THE NIGHT
SAT.

UPPER LOW FINALLY SLIDES THROUGH TO OUR NORTH ALONG WITH MAIN
DYNAMICS LATER SUN INTO MON. PRECIP CHANCES DROP QUICK HEADED INTO
MONDAY...AND A DRIER PERIOD WILL BEGIN AS BROAD RIDGE BUILDS OVER
THE CENTRAL U.S.

TEMPS WILL COOL A BIT FOR MID WEEK...WITH SOME COOL LOWS TO START
THE DAY. A WARMING TREND FOR THE WEEKEND BEFORE TEMPS DROP BACK A
BIT FOR EARLY NEXT WEEK.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
CU CURRENTLY WIDESPREAD ACROSS THE AREA WITH BASES ARND 6KFT. ATMS
IS BECOMING DESTABLIZED THIS AFTN AND WILL ALLOW ISO/SCT TSRA TO
DEV. A FEW STORMS COULD BE STRONG WITH SMALL HAIL AND WIND GUSTS
TO 35 KTS. DECOUPLED WINDS SHUD RESULT IN MVFR/IFR VSBYS AFT 06Z TUE.

UPPER LVL LOW WILL GRADUALLY LIFT NE TUE/WED. REDUCED CIGS/VSBYS
WILL LINGER THRU TUE...ALTHOUGH BREAKS EACH DAY MAY BE EXPECTED.
NW FLOW RESUMES LATE TUE WITH A WEAK AREA OF HIGH PRESSURE
BUILDING IN FOR TUE FROM THE WEST. SFC HIGH PRESSURE WILL HELP TO
USHER IN A DRIER AIRMASS AND VFR CONDS WILL RETURN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...99/DEVOIR
NEAR TERM...99/DEVOIR
SHORT TERM...RXR
LONG TERM...RXR
AVIATION...99/DEVOIR
Hazardous weather outlook, Jun 23, 2:22 AM EST, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 AM EDT MON JUN 23 2008

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-240730-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
322 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MOST
PROBABLE TIME FOR SEVERE WEATHER IS IN THE AFTERNOON AND EVENING.
THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

DANGELO

In the hours before

Special weather statement, Jun 23, 6:04 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
704 PM EDT MON JUN 23 2008

PAZ019-025>027-240000-
BLAIR-HUNTINGDON-MIFFLIN-SOUTHERN CENTRE-
704 PM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MIFFLIN...NORTHEASTERN
BLAIR...NORTHERN HUNTINGDON AND SOUTH CENTRAL CENTRE COUNTIES...

AT 701 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 6 MILES SOUTH OF TYRONE...MOVING
NORTHEAST AT 24 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR SPRUCE CREEK AROUND 715 PM...FRANKLINVILLE
AROUND 725 PM...ROCK SPRINGS AROUND 745 PM...PINE GROVE MILLS AROUND
755 PM AND BOALSBURG AROUND 800 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-99 BETWEEN MILE MARKERS 38 AND 57.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
220...ROUTE 322...STATE ROAD 26...STATE ROAD 45...STATE ROAD 453.

FORECASTER: MARTIN
Special weather statement, Jun 23, 6:29 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
729 PM EDT MON JUN 23 2008

PAZ036-064-065-240030-
ADAMS-FRANKLIN-YORK-
729 PM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN...SOUTHERN
ADAMS AND SOUTHWESTERN YORK COUNTIES...

AT 726 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 6 MILES SOUTH OF WAYNESBORO...MOVING
EAST AT 24 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR ROUZERVILLE AROUND 735 PM...CARROLL VALLEY
AROUND 755 PM...GETTYSBURG AROUND 815 PM...GERMANTOWN AROUND 825 PM
AND LITTLESTOWN AROUND 830 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
30...STATE ROAD 94...STATE ROAD 97.

FORECASTER: MARTIN
Special weather statement, Jun 23, 6:43 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
743 PM EDT MON JUN 23 2008

PAZ026>028-050-240045-
HUNTINGDON-JUNIATA-MIFFLIN-SNYDER-
743 PM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM WILL AFFECT MIFFLIN...NORTH CENTRAL
JUNIATA...NORTHEASTERN HUNTINGDON AND WEST CENTRAL SNYDER COUNTIES...

AT 739 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 8 MILES EAST OF HUNTINGDON...MOVING
NORTHEAST AT 22 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR MCVEYTOWN AROUND 750 PM...MCALEVYS FORT
AROUND 755 PM...BELLEVILLE AROUND 800 PM...STRODES MILLS AROUND 805
PM...REEDSVILLE...AND LEWISTOWN AROUND 820 PM...YEAGERTOWN...BURNHAM
AND AND SEVEN MOUNTAINS AROUND 825 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22/522...
ROUTE 322...ROUTE 322/22...ROUTE 522.

FORECASTER: MARTIN
Special weather statement, Jun 23, 7:00 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
800 PM EDT MON JUN 23 2008

PAZ041-046-240030-
NORTHERN LYCOMING-SOUTHERN LYCOMING-
800 PM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LYCOMING COUNTY...

AT 756 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED OVER WILLIAMSPORT...MOVING NORTHEAST AT
21 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR MONTOURSVILLE AROUND 810 PM...LOYALSOCKVILLE
AROUND 815 PM AND BARBOURS AROUND 830 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-180 BETWEEN MILE MARKERS 14 AND 29.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220.

FORECASTER: MARTIN
Special weather statement, Jun 23, 7:01 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
801 PM EDT MON JUN 23 2008

PAZ019-027-049-050-240045-
MIFFLIN-SNYDER-SOUTHERN CENTRE-UNION-
801 PM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MIFFLIN...
SOUTHEASTERN CENTRE...SOUTHWESTERN UNION AND WEST CENTRAL SNYDER
COUNTIES...

AT 800 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 12 MILES NORTH OF LEWISTOWN...MOVING
NORTHEAST AT 31 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR POE VALLEY STATE PARK AROUND 810 PM...
MILLHEIM AROUND 815 PM...SNYDER-MIDDLESWARTH STATE PARK AROUND 825 PM
AND WEIKERT AROUND 830 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 322...STATE
ROAD 45.

FORECASTER: JUNG
Special weather statement, Jun 23, 7:06 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
806 PM EDT MON JUN 23 2008

PAZ027-028-056-240100-
JUNIATA-MIFFLIN-PERRY-
806 PM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM WILL AFFECT JUNIATA...NORTHERN PERRY AND
SOUTH CENTRAL MIFFLIN COUNTIES...

AT 804 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 14 MILES SOUTH OF LEWISTOWN...MOVING
NORTHEAST AT 21 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR BLAIN AROUND 815 PM...HONEY GROVE AROUND 820
PM...SPRUCE HILL AROUND 835 PM...KISTLER AROUND 840 PM...LOYSVILLE
AROUND 845 PM...PORT ROYAL AND AND MIFFLIN AROUND 850 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 322/22.

FORECASTER: MARTIN

The radar

The Sterling radar (KLWX), 91 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Adams

When
June 23, 7:12 PM EST
Where
Adams County, 0.69 mi N of Fairfield
Measured
1.75 in hail
Reported by
County Official
Coordinates
39.790, -77.370

The Adams County 911 centered relayed a report from local law enforcement of golf-ball sized hail at Fairfield and Carrol Valley.

Thunderstorm Wind, Adams

When
June 23, 8:05 PM EST
Where
Adams County, Arendtsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.920, -77.300

Adams County emergency management reported trees and wires down in Arendtsville.

Thunderstorm Wind, Adams

When
June 23, 8:10 PM EST
Where
Adams County, Biglerville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.930, -77.250

Adams County emergency management reported trees and wires down in Biglerville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96398, 96400, 96401.